MAUDE Adverse Event Report: CUTERA, INC. TRUSCULPT ID; MASSAGER, VACUUM, RADIO FREQUENCY INDUCED HEAT

CUTERA, INC. TRUSCULPT ID; MASSAGER, VACUUM, RADIO FREQUENCY INDUCED HEAT
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Partial thickness (Second Degree) Burn (2694); Full thickness (Third Degree) Burn (2696)
Date of Event 02/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The adverse event questionnaire sent to and completed by the customer after the event was reported was returned along with photos of the burn taken several minutes and 1 and 2 days after it occurred.In the immediate posttreatment photo, clear imprints in the patient's skin made by the edges of the split-electrodes and adhesive-coated white fabric backing of the bovie return pad and an adjacent 40 cm2 handpiece (electrode and housing) can be seen.These imprints show exactly where the return pad and handpiece were positioned during the treatment and the location of the burn.A 10 mm x 3 mm crescent-shaped white-appearing burn can be seen on the patient's upper-right back beginning exactly at the top-right curved edge of the return pad's neutral split electrode and extending under the return pad's fabric backing towards the edge of the 40 cm2 handpiece <2 mm from the return pad's fabric backing.It is certain a large portion of the rf current from this 40 cm2 handpiece conducted the short distance (10-12 mm) through the patient's skin to enter the neutral electrode concentrated at its closest curved edge rather than through the skin (2-3 mm) and subcutaneous fat (>8 mm) underlying the handpiece and then through the highly conductive internal body fluids and tissues before entering the neutral electrode evenly over its full surface area.The root cause of the adverse event was user error - failure to follow ifu; 1 or more 40 cm2 handpieces placed with insufficient separation from the return pads.
 
Event or Problem Description
A 10 mm x 3 mm crescent-shaped deep partial thickness/full thickness burn occurred at the top right corner of the return electrode pad on the patient's upper back.The root cause was determined to be insufficient separation between the return pad and the nearest handpiece.There is not a device performance complaint associated with the event.

Brand Name
TRUSCULPT ID
Common Device Name
MASSAGER, VACUUM, RADIO FREQUENCY INDUCED HEAT
Manufacturer (Section D)
CUTERA, INC.
3240 bayshore blvd.
brisbane CA 94005
Manufacturer (Section G)
CUTERA, INC.
3240 bayshore blvd.
brisbane CA 94005
Manufacturer Contact
julia brown
3240 bayshore blvd.
brisbane, CA 94005
4156575575
MDR Report Key18926256
Report Number2954354-2024-00003
Device Sequence Number9291096
Product Code GEI
UDI-Device Identifier00816722021427
UDI-Public00816722021427
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K221407
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 03/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2024
Initial Report FDA Received Date03/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age32 YR
Patient SexFemale